Class IA antiarrhythmics
Class IA antiarrhythmics
are used to treat a wide
variety of atrialand ventricular arrhythmias. Class IA antiarrhythmics include:
quinidine (sulfate and gluconate).
When administered orally, class IA drugs are
rapidly absorbed and metabolized. Because they work so quickly, sustained-release
forms of these drugs were developed to help maintain therapeutic levels.
These drugs are distributed through all body
tissues. Quinidine, however, is the only one that crosses the blood-brain
All class IA antiarrhythmics are metabolized in the
liver and are excreted unchanged by the kidneys. Acidic urine increases the
excretion of quinidine.
Class IA antiarrhythmics control arrhythmias by
altering the my-ocardial cell membrane and interfering with autonomic nervous
system control of pacemaker cells.
Class IA antiarrhythmics also block parasympathetic
stimulation of the sinoatrial (SA) and AV nodes. Because stimulation of the
parasympathetic nervous system causes the heart rate to slow down, drugs that
block the parasympathetic nervous system in-crease the conduction rate of the
This increase in the conduction rate can produce
dangerous in-creases in the ventricular heart rate if rapid atrial activity is
pre-sent, as in a patient with atrial fibrillation. In turn, the increased
ventricular heart rate can offset the ability of the antiarrhythmics to convert
atrial arrhythmias to a regular rhythm.
Class IA antiarrhythmics are prescribed to treat
such arrhythmias as premature ventricular contractions, ventricular
tachycardia, atrial fibrillation, atrial flutter, and paroxysmal atrial
Class IA antiarrhythmics can interact with other
Disopyramide taken with macrolide antibiotics, such as clar-ithromycin
and erythromycin, increases the patient’s risk of devel-oping a prolonged QT
interval. In turn, this may lead to an in-creased risk of arrhythmias,
especially polymorphic ventricular tachycardia.
Disopyramide plus verapamil may increase myocardial depres-sion and
should be avoided in patients with heart failure.
Other antiarrhythmics, such as beta-adrenergic blockers, in-crease the
risk of arrhythmias.
Quinidine plus neuromuscular blockers may cause increased skeletal
Quinidine increases the risk of digoxin toxicity.
Rifampin, phenytoin, and phenobarbital can reduce the effects of
quinidine and disopyramide.
GI symptoms are a common adverse reaction to class IA an-tiarrhythmics.
(See Adverse reactions to class IA